Case Presentation: A 57-year-old male with multiple medical conditions presented to the Emergency Room (ER) for evaluation of worsening skin rash and bleeding gums. The patient was discharged from the hospital 3 days ago and treated for an infected left prosthetic knee joint, he initially received empiric antibiotics Vancomycin and Piperacillin-Tazobactam, Cultures from tissue sample grew Pasteurella multocida. Vancomycin and Piperacillin-Tazobactam were discontinued and were started on ceftriaxone 2 gm IV daily 7 days prior to discharge. His vital signs at admission were stable. Physical exam was significant for skin petechial rash (Image 1), Petechial rashes were extensive including face, upper chest, abdomen, groin, and back. Laboratory work was notable for WBC of 17.64 x 109/L, Hb of 6.7 g/dl, and platelet count < 3 x 109/L, elevated reticulocyte count, normal total bilirubin (0.9 mg/dl). Flow cytometry studies showed antibodies positive for Ceftriaxone IgG. All other tests were unremarkable. After admission ceftriaxone was discontinued, the patient received 3 units of platelets and 2 units of red blood cell transfusions. The patient was given IV Solu-Medrol 80 mg followed by Decadron 40 mg PO for additional 4 days and IVIG one dose. The patient’s platelet and Hemoglobin went back to his baseline in 10 days (Figure 1).
Discussion: Ceftriaxone induced immune thrombocytopenia is rare but can be life threatening . The mechanism of drug induced immune thrombocytopenia is related to the fact that drug dependent antibodies bind to the platelet membrane glycoproteins to activate platelet consumption or destruction [2,3,4]. It is usually diagnosed based on the relationship between changing platelet counts with starting and discontinuing ceftriaxone. Biological methods are not readily available to confirm the diagnosis. Immune hemolytic anemia is another severe adverse effect of ceftriaxone . A rare case is noticed that Ceftriaxone could induce aplastic anemia . However, bicytopenia including thrombocytopenia with acute anemia without hemolytic process induced by ceftriaxone has not been reported. This patient’s thrombocytopenia started to worsen after three doses of ceftriaxone. He also received Zosyn and Vancomycin initially during previous admission, but platelets remained stable during that duration of time. Platelet count and Hemoglobin levels were recovered to the baseline after discontinued Ceftriaxone plus transfusions of platelet and PRBC, corticosteroid and IVIG. Our case was diagnosed by flow cytometry confirming ceftriaxone Ig G antibodies were present. As we noticed in this case, there was a significant acute drop of hemoglobin as well. There was no evident blood loss during this period. This was also possibly related to ceftriaxone immune reaction to the red blood cell line although there was no evidence of hemolytic process. The mechanism is not clear and probably the Rh protein was not the only target of drug-dependent antibodies on RBCs.
Conclusions: We report a rare case of confirmed ceftriaxone-induced life-threatening immune thrombocytopenia and acute anemia without a hemolytic process. The etiology of acute anemia is unknown. This case emphasizes for prompt recognition of thrombocytopenia when using ceftriaxone